Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 94, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Nov 22, 2021, 3:55 AM CST. It took effect at Nov 22, 2021, 4:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2021, 3:55 AM CST (09:55 UTC)
- In effect from
- Nov 22, 2021, 4:00 AM CST
- Expired
- Nov 22, 2021, 4:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
655 WHUS73 KDLH 220955 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 355 AM CST Mon Nov 22 2021 LSZ143-144-221500- /O.EXP.KDLH.GL.W.0011.000000T0000Z-211122T1000Z/ /O.NEW.KDLH.SC.Y.0094.211122T1000Z-211122T1500Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- 355 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 10 to 20 kt with gusts to 25 kt expected. * WHERE...Silver Bay Harbor to Two Harbors MN and Two Harbors to Duluth MN. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ145-221500- /O.EXP.KDLH.GL.W.0011.000000T0000Z-211122T1000Z/ /O.NEW.KDLH.SC.Y.0094.211122T1000Z-211122T1500Z/ Duluth MN to Port Wing WI- 355 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... * WHAT...West winds 10 to 20 kt with gusts to 25 kt and waves 1 to 3 ft expected. * WHERE...Duluth MN to Port Wing WI. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140>142-222200- /O.EXP.KDLH.GL.W.0011.000000T0000Z-211122T1000Z/ /O.NEW.KDLH.SC.Y.0094.211122T1000Z-211122T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 355 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 3 ft expected. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146>148-150-222200- /O.EXP.KDLH.GL.W.0011.000000T0000Z-211122T1000Z/ /O.NEW.KDLH.SC.Y.0094.211122T1000Z-211122T2200Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 355 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and waves 3 to 5 ft expected. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI, Oak Point to Saxon Harbor WI and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ121-221100- /O.EXP.KDLH.SC.Y.0093.000000T0000Z-211122T1000Z/ Chequamegon Bay-Bayfield to Oak Point WI- 355 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... Northwest winds of 10 to 20 knots will continue to slowly diminish this morning, allowing waves to also diminish. Thus, the Small Craft Advisory will be allowed to expire. $$
2 follow-up statements
489 WHUS73 KDLH 221523 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 923 AM CST Mon Nov 22 2021 LSZ143>145-221630- /O.EXP.KDLH.SC.Y.0094.000000T0000Z-211122T1500Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- 923 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have decreased below 22 kts and waves below 4 ft. Small Craft will be allowed to expire. $$ LSZ140>142-222200- /O.CON.KDLH.SC.Y.0094.000000T0000Z-211122T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 923 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146>148-150-222200- /O.CON.KDLH.SC.Y.0094.000000T0000Z-211122T2200Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 923 AM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 1 to 4 ft. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI, Outer Apostle Islands Beyond 5 NM from Mainland and Oak Point to Saxon Harbor WI. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
292 WHUS73 KDLH 222202 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 402 PM CST Mon Nov 22 2021 LSZ140>142-146>148-150-222315- /O.EXP.KDLH.SC.Y.0094.000000T0000Z-211122T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 402 PM CST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have decreased below Small Craft Advisory criteria. As a result, the advisory is being allowed to expire. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 21, 11:09 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Nov 21, 11:09 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1109 PM CST Sun Nov 21 2021
.DISCUSSION...(This evening through Saturday)
Issued at 208 PM CST Sun Nov 21 2021
Summary: Windy and a cold start to the week. Quick warmup for mid
week and then another shot of cold air with lake effect snow.
A strong cold front has moved through the CWA today switching the
winds around to the northwest and increasing all across the CWA.
As the cold air continues to filter in, it is possible katabatic
winds will set up along the north shore due to the higher terrain
in that area. Therefore, a Wind Advisory has been issued until
06Z. Also, a few light lake effect snow showers are possible to
continue until later this evening with the strong northwest wind.
As the winds switch to have a more westerly component, the lake
effect snow showers will likely end for our CWA. Not expecting
much in accumulation given the lack of moisture.
As mentioned before, the cold air will continue to filter in
behind the cold front long after it has passed through. This will
allow for the overnight lows to drop into the single digits for
much of the area. It is possible that the Arrowhead may not
experience temperatures that low due to lingering cloud cover.
Therefore, this will be something to watch.
A short change in pattern comes Tuesday as an upper level ridge
moves over Tuesday morning. This will bring southerly winds to the
region allowing for temperatures to increase into the upper 30s
to lower 40s on Tuesday and Wednesday. Another cold front is
progged to move through beginning west to east early Wednesday
morning, therefore, areas of northwest WI and parts of northeast
MN will manage to reach some warmer temperatures before the cold
front pushes through by Wednesday evening. Similar to today, light
snow showers are possible mainly over the Arrowhead into
northwest WI due to lake effect snow showers. Probably too early
to tell how much snow will effect the region, but the gut is
feeling that it will not be much different from today.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CST Sun Nov 21 2021
Much of the Northland was under VFR conditions late this evening
with MVFR ceilings over far northern Minnesota. The ceilings and
light snow or flurries over far northern Minnesota are at least
partially due to lake processes from the larger inland lakes,
including Lake Of The Woods. MVFR ceilings and light snow will
affect KINL for several more hours then low level winds will back
which should shift the light snow north. There may also be some
spotty MVFR ceilings/flurries from anthropogenic sources due to
the very cold air aloft into Monday morning.
The gusty winds will continue to diminish for most areas overnight
as the gradient weakens with high pressure moving toward the
region. The high will move over the Northland on Monday further
diminishing winds. Locally stronger winds will remain possible
along the North Shore due to the pressure gradient and possibly
due to katabatic affects. A couple of the high resolution models
show these locally strong winds through tonight but recent
observations suggest the strength from the models may be overdone.
&&
.MARINE...
Issued at 208 PM CST Sun Nov 21 2021
A Gale Warning is in effect for all of the Near Shore Waters until
early tomorrow morning. A Small Craft Advisory is in effect for
Chequamegon Bay through early tomorrow morning. A strong cold
front has moved through the CWA bringing gusty winds out of the
northwest. Waves have increased to the 6 to 10 feet range along
the south shore to the Outer Apostle Islands to Saxon Harbor.
Northwest winds will gradually decrease tomorrow and switch to the
west by the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 10 24 17 40 / 10 0 0 0
INL 7 21 13 40 / 40 10 0 0
BRD 9 27 19 43 / 0 0 0 0
HYR 8 25 13 42 / 10 0 0 0
ASX 13 27 17 43 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until midnight CST tonight for MNZ020-021.
LS...Gale Warning until 4 AM CST Monday for LSZ140>148-150.
Small Craft Advisory until 4 AM CST Monday for LSZ121.
&&
DISCUSSION...KSE
AVIATION...Melde
MARINE...KSEHazardous weather outlook, Nov 21, 4:05 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 405 PM CST Sun Nov 21 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-222215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 405 PM CST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Blustery northwest winds will continue this evening with gusts from 30 to 40 mph at times. The strongest winds will be found along the higher terrain of the North Shore, where gusts to 45 mph are possible. A Wind Advisory has been issued. Loose objects may be blown around. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow chances return for Wednesday night through Friday, mainly for along the South Shore and northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed Tonight. LSZ121-140>148-150-222215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 405 PM CST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong northwest winds will continue into the evening and remain strong with gusts of 30 to 45 knots. The strongest winds will be found along the North Shore and the Outer Apostle Islands. Gale Warnings and Small Craft Advisories have been issued. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong southwesterly winds will pick up once again on Tuesday through Wednesday, then turn northwest Wednesday night into Thursday. These strong winds and building waves may produce hazardous conditions for small craft. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Nov 21, 11:44 PM CST, 4 hours 11 minutes before
Special Weather Statement National Weather Service Duluth MN 1144 PM CST Sun Nov 21 2021 MNZ010-220800- Koochiching- Including the city of International Falls 1144 PM CST Sun Nov 21 2021 ...LIGHT SNOW OVER NORTHERN KOOCHICHING COUNTY... Much colder temperatures moving over the warmer waters of Lake Of The Woods were causing light snow to fall over northern portions of Koochiching County, mainly west of International Falls including the area from Birchdale on west. Light snow accumulations overnight and the cold temperatures will result in some slick roads. Melde
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.